ArtHist.net

Belonging: Native American Art in Settler Contexts (Norman/online, 6-7 Mar 25)

University of Oklahoma, Norman, OK, USA / Online, Mar 6-07, 2025

Emily Burns

The symposium "Belonging: Native American Art in Settler Contexts" at the University of Oklahoma is organized by the Charles M. Russell Center for the Study of Art of the American West and takes place from March 6-7, 2025.

It is funded by

- The Initiative for the Humanities and Arts in Society Seed Grant
- The Russell Center's Merkel Family Foundation Endowment
- The Terra Foundation for American Art
- The OU Department of Women's and Gender Studies

The term "belonging" increasingly gains currency in discussions of Native American art and material culture in museums, art history, and Native American and Indigenous Studies. This multi-vocal interdisciplinary symposium analyzes "belongings" and celebrates creative practices in which Native American writers and makers have engaged with the appropriation and display of Native American Belongings in museum spaces.

With community members, artists, art historians, and curators, the discussions consider how "belongings" might be defined and how creative and academic writing, art, and oral histories grapple with settler colonial appropriation of Belongings.

The symposium explores how the concept points to agency, animacy and fundamentally distinctive epistemological systems. While in many settler contexts, "belonging" signifies possession, parallelling displacement and genocide of Native Americans, in many Indigenous knowledge systems, the term speaks to the relationality of belonging to and within a community.

//

PROGRAM

(times are according to the Central Standard Time (CST))

MARCH 6th, 2025 at the E. Frank Gilson Lab Theatre, Old Science Building 640 Parrington Oval, OU School of Drama, Norman, OK (in person only)

4:45 - 9:00 pm

Readings of Where We Belong by Madeline Sayet (Mohegan) and Antíkoni by Beth Piatote (Nez Perce)

--

MARCH 7th, 2025

at the Mary Eddy and Fred Jones Auditorium, Fred Jones Jr. Museum of Art, 555 Elm Ave, Norman, OK

(in person and online)

09:30 am – WELCOME Livestream link: https://www.youtube.com/live/q5h-ml-EpiU Emily Burns, Director of the Charles M. Russell Center for the Study of Art of the American West, University of Oklahoma

9:45 AM – DEFINING BELONGINGS (15-minute talks followed by round table discussion) Livestream link: https://www.youtube.com/live/q5h-ml-EpiU Chaired by Yve Chavez (Gabrieleno Tongva San Gabriel Band of Mission Indians, Assistant Professor of Art History, University of Oklahoma)

10:00 am – Clementine Bordeaux (Sicangu Lakota, University of California President's Postdoctoral Fellowship Program, UC-Riverside)

10:15 am – Mary Deleary (Chippewas of the Thames First Nation, Director, IAIA Research Center for Contemporary Native Arts)

10:30 am – Elizabeth Hutchinson (Associate Professor and co-chair of Art History/Faculty Director, Digital Humanities Center, Barnard College/Columbia University)

10:45 am – Carolyn Smith (Karuk; Assistant Professor of Anthropology, University of California Berkeley)

Discussion

12:00 - 1:00 pm – Lunch at Russell Center, catered by Thawan Thai Tables of beadwork by members of the Gamma Delta Pi sorority and Indigenous Forms Club

1:15 - 2:15 pm – CREATIVE WRITING AND NATIVE AMERICAN BELONGINGS IN MUSEUMS (roundtable)

Livestream link: https://www.youtube.com/live/bBzmRyh3QzI

Chaired by Dustin Tahmahkera (Comanche, Wick Cary Chair of Native American Cultural Studies, University of Oklahoma), Beth Piatote (Nez Perce, Associate Professor of English and Comparative Literature at the University of California Berkeley) and Madeline Sayet (Mohegan; Clinical Associate Professor in the English Department of Arizona State University

2:20 - 3:20 pm – MAKING AND BELONGING (10-minute talks followed by roundtable discussion with artists),

Livestream link: https://www.youtube.com/live/bBzmRyh3QzI Chaired by Annika Johnson (Curator of Native American Art, Joslyn Museum) 2:20 pm - Annika Johnson (Curator of Native American Art, Joslyn Museum)

2:30 pm - Holly Wilson (Delaware/Lenape Nation)

2:40 pm - John Isiah Pepion (Blackfeet)

2:50 - 3:20 pm - Discussion

3:20 - 3:40 pm - Coffee Break in Cup O'Jones, Fred Jones Jr. Museum

3:45 - 4:45 pm – NIITSITAPI BELONGING(S) IN PORTRAITS BY WINOLD REISS (10 minute talks followed by roundtable discussion)

Livestream link: https://www.youtube.com/live/7ltoCpOp6HI

Chaired by Alicia Harris (Fort Peck Assiniboine and Sioux Tribes, Assistant Professor of Art History, University of Oklahoma)

3:45 pm – Cheryle "Cookie" Cobell Zwang (Blackfeet (Amskapi Pikuni) Nation), Glacier National Park Conservancy

3:55 pm – Marjie Crop Eared Wolf (Káínai Secwépemc, Multidisciplinary Artist)

4:05 pm - Heather Caverhill (University of Alberta)

4:15 - 4:45 pm - Discussion

6:30 pm – LECTURE AND READING by creative writer Angeline Boulley funded by the Terra Foundation for American Art, at the Zarrow School of Social Work, with book signing Livestream link: https://www.youtube.com/watch?v=2DPDCz4hLo8

Pleasepre-registerhere:https://docs.google.com/forms/d/e/1FAlpQLSclLSWqVzT8Vp9CQjFnHG_9NBmGulgHzaYPKeT85sp3AWhtqA/viewform

Formoreinformationpleasevisit:https://firstamericanartmagazine.com/belonging-native-american-art-in-settler-contexts-symposium/

Contact: emily.burns@ou.edu

Reference:

CONF: Belonging: Native American Art in Settler Contexts (Norman/online, 6-7 Mar 25). In: ArtHist.net, Mar 3, 2025 (accessed Sep 17, 2025), https://arthist.net/archive/44089.